Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 252, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jun 29, 1998, 7:22 PM CDT for Wabash County, Illinois. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1998, 7:22 PM CDT (00:22 UTC)
- Expired
- Jun 29, 1998, 8:30 PM CDT
- In force
- 68 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Wabash County, IL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2226 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 300022 RRA SVRPAH ILC047-185-191-300130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 722 PM CDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDWARDS COUNTY IN SOUTHERN ILLINOIS WABASH COUNTY IN SOUTHERN ILLINOIS WAYNE COUNTY IN SOUTHERN ILLINOIS * UNTIL 830 PM CDT * AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM SALEM TO OLNEY OR ABOUT 50 MILES NORTHWEST OF EVANSVILLE...MOVING SOUTHEAST AT 55 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... FAIRFIELD BY 745 PM CDT MT CARMEL AND ALBION BY 815 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY VFROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:20 PM CDT, 6 hours 2 minutes earlier.
Area forecast discussion, Jun 29, 1:20 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 120 PM CDT MON JUN 29 1998 NOON SFC MAP SHOWED WARM FRONT ACROSS CENTRAL IOWA. ADAP AND ISOTHERM ANALYSIS SHOWS BEST INSTABILITY/DIFFERENTIAL IN TEMPERATURE ACROSS WESTERN MISSOURI. VIS AND KEAX LOOP SHOWS CONVECTION ROLLING OUT OF ERN KANSAS HEADED FOR THIS AREA. IN THE MEANTIME...CI DEBRIS CLOUDS AND 15Z RUC SHOWING EVIDENCE OF MORE STABLE/SUBSIDENCE TYPE CONDITIONS OVER OUR AREA...LIKELY INHIBITING TSTM DEVELOPMENT. MAIN ISSUE IS TSTM CHANCES FOR TONIGHT. HAVE TO LEAN TOWARD THE NGM A LITTLE...ALTHOUGH WOULD RATHER DEPEND ON SATELLITE TRENDS AND MESO ANALYSIS. EXPECT CONVECTION OVER WRN MISSOURI TO BECOME MORE ORGANIZED LATE TODAY AS AIRMASS BECOMES VERY UNSTABLE OVER MISSOURI. THIS ACTIVITY SHOULD TRACK EAST ACROSS CENTRAL/NORTHCENTRAL MISSOURI...THEN TURN EAST/SOUTHEAST INTO OUR FA AFTER DARK. SHOULD BECOME A WELL ORGANIZED MCS WITH GOOD 35KT INFLUX OF H8 AIR...BEST THETA-E ADVT INTO ECNTRL MO/SW IL BY MIDNIGHT. H8/H3 MEAN WIND VECTOR SUPPORTS ACTIVITY SHIFTING SE INTO THE AREA...AND THUS EXPECT HIGHEST POPS NRN 2/3...LOWEST POPS SW 1/3 FOR OVERNIGHT. FFA NOT RECOMMENDED AT THIS TIME...THINKING WE CAN MONITOR FOR NOW. DO SUGGEST MENTION OF HEAVY RAIN AS IS ALREADY DONE IN SOME ZONES. FWC NOS APPEAR ON TRACK FOR LOWS AGAIN OVERNIGHT. STRENGTHENING WIND FIELDS...DEGREES OF INSTABILITY COULD DEVELOP DECENT REAR INFLOW JETS AND STRONG WINDS MOST LIKELY IN MODERATE RISK. PROBABLY NEED MENTION CHC OF SVR IN ZONES AS WELL...MAINLY RISK AREA FOR NOW. .END...
In the hours before
Special weather statement, Jun 29, 6:04 PM CDT, 1 hour 18 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 110>112-114-300000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 604 PM CDT MON JUN 29 1998 ...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHWEST INDIANA...WESTERN KENTUCKY...SOUTHERN ILLINOIS...AND EXTREME SOUTHEAST MISSOURI... A LINE OF SEVERE THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS THE LOWER OHIO VALLEY THIS EVENING. THE LINE OF STORMS WILL REACH INTERSTATE 64 FROM MOUNT VERNON ILLINOIS TO EVANSVILLE INDIANA BETWEEN 745 AND 915 PM. AFTER 915 PM...THE LINE WILL LIKELY CROSS THE OHIO RIVER INTO PARTS OF WESTERN KENTUCKY. THE TORNADO WATCH...NUMBER 704...IS IN EFFECT UNTIL MIDNIGHT. IT INCLUDES CAPE GIRARDEAU...PERRY...SCOTT...AND MISSISSIPPI COUNTIES OF SOUTHEAST MISSOURI. ALL OF SOUTHERN ILLINOIS...WESTERN KENTUCKY... AND SOUTHWEST INDIANA IS ALSO IN THE WATCH. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE. THESE STORMS HAVE A HISTORY OF PRODUCING WINDS TO 70 MPH ACROSS CENTRAL ILLINOIS IN THE PAST HOUR. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND WARNINGS. IF A WARNING IS ISSUED...GO TO THE LOWEST FLOOR INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS. YORK
Special weather statement, Jun 29, 6:04 PM CDT, 1 hour 18 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 110>112-114-300000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 604 PM CDT MON JUN 29 1998 ...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHWEST INDIANA...WESTERN KENTUCKY...SOUTHERN ILLINOIS...AND EXTREME SOUTHEAST MISSOURI... A LINE OF SEVERE THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS THE LOWER OHIO VALLEY THIS EVENING. THE LINE OF STORMS WILL REACH INTERSTATE 64 FROM MOUNT VERNON ILLINOIS TO EVANSVILLE INDIANA BETWEEN 745 AND 915 PM. AFTER 915 PM...THE LINE WILL LIKELY CROSS THE OHIO RIVER INTO PARTS OF WESTERN KENTUCKY. THE TORNADO WATCH...NUMBER 704...IS IN EFFECT UNTIL MIDNIGHT. IT INCLUDES CAPE GIRARDEAU...PERRY...SCOTT...AND MISSISSIPPI COUNTIES OF SOUTHEAST MISSOURI. ALL OF SOUTHERN ILLINOIS...WESTERN KENTUCKY... AND SOUTHWEST INDIANA IS ALSO IN THE WATCH. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE. THESE STORMS HAVE A HISTORY OF PRODUCING WINDS TO 70 MPH ACROSS CENTRAL ILLINOIS IN THE PAST HOUR. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND WARNINGS. IF A WARNING IS ISSUED...GO TO THE LOWEST FLOOR INSIDE A STRONG BUILDING. STAY AWAY FROM WINDOWS. YORK
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:22 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wayne | 68 min |
| Jun 29, 7:28 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 62 min |
| Jun 29, 8:15 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Perry | 60 min |
| Jun 29, 8:15 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, White | 60 min |
| Jun 29, 9:12 PM CDT | Tornado Warning | PAH | Franklin | 33 min |
| Jun 29, 9:32 PM CDT | Severe Thunderstorm Warning | PAH | Williamson | 43 min |
| Jun 29, 10:27 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Williamson | 48 min |
| Jun 29, 10:43 PM CDT | Flash Flood Warning | PAH | Franklin, Jackson, Perry, Williamson | 3 hr |
| Jun 29, 10:45 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 45 min |
| Jun 29, 11:34 PM CDT | Flash Flood Warning | PAH | Gallatin, Hardin, Saline | 2 hr |
| Jun 29, 11:34 PM CDT | Flash Flood Warning | PAH | Pope | 2 hr |
| Jun 29, 11:42 PM CDT | Severe Thunderstorm Warning | PAH | Union | 48 min |
| Jun 30, 12:37 AM CDT | Flash Flood Warning | PAH | Gallatin, Hardin, Pope, Saline | 4 hr |
| Jun 30, 12:37 AM CDT | Flash Flood Warning | PAH | Alexander, Johnson, Massac, Pulaski, Union | 4 hr |
| Jun 30, 12:37 AM CDT | Flash Flood Warning | PAH | Franklin, Jackson, Perry, Williamson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.